LIVERPOOL, ENGLAND – , although the biosimilar they are being switched to may be important, according to data from three separate poster presentations at the British Society for Rheumatology annual conference.
Of 35 patients who expressed concerns about the switch, most (n = 27) were concerned about the efficacy of the biosimilar, with others were mainly concerned about safety (n = 5), side effects (n = 3), or other factors (n = 5).
“This is the population of patients we were worried about, because we had got them on a drug that had finally worked for them,” poster presenter, said in an interview.
“It’s hard enough to get on the biologic, and we were concerned about whether they would lose response. ... There wasn’t a lot of evidence about if they didn’t respond and we switched back, would it still work for them,” explained Dr. Kitchen, a consultant rheumatologist who works at the Royal Berkshire Hospital in Reading, England.
Biosimilar etanercept became available in the United Kingdom in April 2016, and many rheumatology centers had to make the switch to its use at the behest of their health trusts in a cost-saving effort. The switch at the Royal Berkshire occurred in August 2016, and Dr. Kitchen explained that prior to the switch, letters were sent out to inform patients, who were then seen in the clinic. There also was an understanding between the medical team and the patients that, if things did not work out, patients could switch back to the originator etanercept.
Between August 2016 and February 2017, 113 patients had switched to biosimilar etanercept for their rheumatoid arthritis (RA), spondyloarthritis, or psoriatic arthritis.
Although worsening joint pain or stiffness (n = 12) or increased fatigue (n = 4) were reported by some patients, the fact that 88% of those who responded to the survey in October 2017 were still taking the drug 6-12 months after initiation suggests that these side effects were minor or manageable. Adherence to medication was not checked, however, which might have been a factor in any flare ups.
Medication changes occurred for four patients who switched back to originator etanercept, three to an alternative biologic, and four who discontinued biologics.
Other adverse effects reported by patients were more painful injections (n = 5), infections (n = 2), and others incidents such as individual cases of rash and headache in the remainder.